×

Lower bounds for the discrepancy of some sequences. (English) Zbl 1108.11054

The authors study the sequence \(x_n=\alpha n+f(n)\bmod 1\), \(n=1,2,\dots \), where \(\alpha \) is an irrational number with bounded partial quotients and \(f(x)\) is a regularly varying function. Applying the saddle-point method to estimate the related trigonometric sum they obtain a lower bound for the extremal discrepancy \[ D_N(x_n)=\sup _{I\subset [0,1]}\left | \frac {\#\{n\leq N;x_n\in I\}}{N}-| I| \right | \] (\(I\) is a subinterval of \([0,1]\) and \(| I| \) is the length of \(I\)), which for \(f(x)=\beta (\log x)^s\), \((\beta >0, s\geq 1)\), implies \[ D_N\bigl (\alpha n+\beta (\log n)^s\bigr )\geq C_1\frac {(\log N)^{(s-1)/4}}{N^{3/4}} \] and for \(f(x)=\beta x^\sigma \), \((\beta >0, 0<\sigma <1)\) gives \[ D_N(\alpha n+\beta n^\sigma )\geq C_2N^{(\sigma -3)/4}, \] for all positive integers \(N\).
This completes previous results of the second author [J. Aust. Math. Soc., Ser. A 67, No. 1, 51–57 (1999; Zbl 0940.11029)] on upper bounds \(D_N(\alpha n+\beta \log n)\leq C_3\frac {\log N}{N^{2/3}}\) and \(D_N(\alpha n+\beta n^{\sigma })\leq C_4N^{-\sigma /2}\), \((0<\sigma <1/2)\). Basic properties of \(D_N\) can be found in L. Kuipers and H. Niederreiter [Uniform Distribution of Sequences, Wiley, New York (1974; Zbl 0281.10001); reprint edition, Dover Publications, New York (2006)].

MSC:

11K38 Irregularities of distribution, discrepancy
PDFBibTeX XMLCite
Full Text: EuDML

References:

[1] BINGHAM H.-GOLDIE, C M.-TEUGELS J. L.: Regular Variation. Cambridge University Press, Cambridge, 1987. · Zbl 0617.26001
[2] GOTO K.-OHKUBO Y.: The discrepancy of the sequence \((n\alpha + (\log n)\beta)\). Acta Mat\?. Hungar. 86 (2000), 39-47. · Zbl 0980.11032 · doi:10.1023/A:1006739400967
[3] GOTO K.-OHKUBO Y.: Discrepancy of some special sequences. Analytic Number Theory (C Jia, K. Matsumoto, Dev. Math. 6, Kluwer Academic Publishers, Dordrecht, 2002, pp. 143-155. · Zbl 1022.11036
[4] IVIĆ A.: The Riemann Zeta-Function. Jo\?n Wiley and Sons, New York, 1985. · Zbl 0583.10021
[5] KARATSUBA A. A.-VORONIN S. M.: The Riemann Zeta-Function. Walter de Gruyter, Berlin, 1992. · Zbl 0756.11022
[6] KUIPERS L.-NIEDERREITER H.: Uniform Distributron of Sequences. Jo\?n Wiley and Sons, New York, 1974. · Zbl 0281.10001
[7] OHKUBO Y.: Notes on Erdös-Turán inequality. J. Aust. Math. Soc. Ser. A 67 (1999), 51-57. · Zbl 0940.11029
[8] TITCHMARSH E. C.: The Theory of the Riemann Zeta-Function. (2nd revised by D. R. Heat\?-Brown), Clarendon Press, Oxford, 1986. · Zbl 0601.10026
[9] ZYGMUND A.: Trigonometric Series Vol. I. Cambridge University Press, Cambridge, 1977. · Zbl 0367.42001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.